Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 218, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 1, 2011, 6:51 PM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2011, 6:51 PM CDT (23:51 UTC)
- Expired
- Jul 1, 2011, 7:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, IA, Crawford County, IA, Sac County, IA
The radar
The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:55 PM CDT | HAIL 1.75 | Deloit, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 605 J/kg
- Mixed-layer CIN
- -467 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
200
WUUS53 KDMX 012351
SVRDMX
IAC027-047-161-020030-
/O.NEW.KDMX.SV.W.0218.110701T2351Z-110702T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT FRI JUL 1 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CARROLL COUNTY IN WEST CENTRAL IOWA...
EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...
SOUTHWESTERN SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 730 PM CDT
* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DENISON...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
ODEBOLT...LAKE VIEW...VAIL...KIRON...WESTSIDE...ARCADIA...WALL LAKE
AND BREDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
&&
LAT...LON 4222 9538 4222 9533 4229 9533 4241 9524
4220 9484 4192 9533 4208 9548
TIME...MOT...LOC 2351Z 230DEG 38KT 4208 9531
WIND...HAIL 60MPH 1.00IN
$$
DONAVON4 follow-up statements
221
WWUS53 KDMX 012358
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CDT FRI JUL 1 2011
IAC027-047-161-020030-
/O.CON.KDMX.SV.W.0218.000000T0000Z-110702T0030Z/
SAC IA-CARROLL IA-CRAWFORD IA-
658 PM CDT FRI JUL 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CRAWFORD...NORTHWESTERN CARROLL AND SOUTHERN SAC COUNTIES UNTIL 730
PM CDT...
AT 655 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING GOLF BALL SIZE HAIL IN DELOIT. DAMAGING WINDS IN EXCESS OF
60 MPH ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM WAS LOCATED 7
MILES NORTHEAST OF DENISON...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
ODEBOLT...LAKE VIEW...WESTSIDE...ARCADIA...BREDA AND WALL LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4210 9538 4222 9533 4229 9533 4241 9524
4220 9484 4198 9522
TIME...MOT...LOC 2358Z 225DEG 36KT 4213 9525
WIND...HAIL 60MPH 1.75IN
$$
DONAVON488 WWUS53 KDMX 020015 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 715 PM CDT FRI JUL 1 2011 IAC027-047-161-020030- /O.CON.KDMX.SV.W.0218.000000T0000Z-110702T0030Z/ SAC IA-CARROLL IA-CRAWFORD IA- 715 PM CDT FRI JUL 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN CRAWFORD...NORTHWESTERN CARROLL AND SOUTHEASTERN SAC COUNTIES UNTIL 730 PM CDT... AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF LAKE VIEW...OR 15 MILES NORTHWEST OF CARROLL...MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... LAKE VIEW...WALL LAKE AND BREDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4203 9514 4219 9525 4236 9515 4220 9484 TIME...MOT...LOC 0015Z 228DEG 34KT 4221 9510 WIND...HAIL 60MPH 1.00IN $$ DONAVON
677
WWUS53 KDMX 020024
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT FRI JUL 1 2011
IAC047-020034-
/O.CAN.KDMX.SV.W.0218.000000T0000Z-110702T0030Z/
CRAWFORD IA-
724 PM CDT FRI JUL 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4233 9512 4220 9484 4212 9498 4212 9500
4219 9510 4221 9509 4221 9512 4222 9515
TIME...MOT...LOC 0024Z 228DEG 34KT 4227 9501
$$
IAC027-161-020030-
/O.CON.KDMX.SV.W.0218.000000T0000Z-110702T0030Z/
SAC IA-CARROLL IA-
724 PM CDT FRI JUL 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CARROLL AND SOUTHEASTERN SAC COUNTIES UNTIL 730 PM CDT...
AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE
VIEW...OR 15 MILES NORTHWEST OF CARROLL...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN SAC COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4233 9512 4220 9484 4212 9498 4212 9500
4219 9510 4221 9509 4221 9512 4222 9515
TIME...MOT...LOC 0024Z 228DEG 34KT 4227 9501
WIND...HAIL 60MPH 1.00IN
$$
DONAVON833
WWUS53 KDMX 020030
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT FRI JUL 1 2011
IAC027-161-020040-
/O.EXP.KDMX.SV.W.0218.000000T0000Z-110702T0030Z/
SAC IA-CARROLL IA-
730 PM CDT FRI JUL 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARROLL AND
SOUTHEASTERN SAC COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. PORTIONS OF EASTERN SAC AND NORTHWEST CALHOUN COUNTIES REMAIN
UNDER A SEVERE THUNDERSTORM WARNING.
LAT...LON 4233 9512 4220 9484 4212 9498 4212 9500
4219 9510 4221 9509 4221 9512 4222 9515
TIME...MOT...LOC 0024Z 228DEG 34KT 4227 9501
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:41 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 1, 6:41 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT FRI JUL 1 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... SHORTWAVE LIFTING THROUGH CENTRAL SOUTH DAKOTA TO CONTINUE TO LIFT NORTH AND EAST THIS EVENING WITH AN ASSOCIATED AREA OF LOW PRESSURE SITUATED FROM NE NEBRASKA INTO CENTRAL MN/WESTERN WI. ASSOCIATED COLD FRONT STRETCHING BACK TO THE SOUTHWEST ACROSS SE NE/NC KS. AS THE LOW PRESSURE AREA LIFTS NORTHEAST AND COLD FRONT SLIDES THROUGH STATE...EXPECT CAP TO WEAKEN AS TEMPS COOL ALOFT AND COULD SEE SOME CONVECTIVE DEVELOPMENT ALONG THE FRONT ACROSS NORTHWESTERN/WESTERN CWA BY AROUND 00Z OR A LITTLE LATER. WITH MAIN PUSH OF DYNAMICS FURTHER NORTH...SOME CONCERN OVER HOW MUCH WIDESPREAD ACTIVITY MAY BE ACROSS THE STATE TONIGHT. BEST CHANCES WILL REMAIN ACROSS NORTHERN CWA...BUT NOT SURPRISED TO SEE ENTIRE FRONT LIGHT UP WITH SOME ISOLATED SEVERE AS IT PUSHES SOUTHEASTWARD THROUGH THE CWA. AS FOR TEMPERATURES...LOWS WILL BE COOLEST IN AREAS BEHIND THE FRONT...AS FRONT EXPECTED TO BE SITUATED ACROSS FAR SOUTHEASTERN CWA BY 12Z SATURDAY WITH AREAS ALONG AND AHEAD OF THE FRONT REMAINING IN THE 70S OVERNIGHT. .LONG TERM /SATURDAY THROUGH FRIDAY/... FRONT WILL BE EXITING THE STATE BY SATURDAY MORNING WITH WEAK RIDGING BUILDING INTO THE NORTHWEST. IT APPEARS THAT DRIER AIR AND SUBSIDENCE WILL KEEP PRECIPITATION AT BAY ALONG WITH COOLER TEMPERATURES AS COLD FRONT SETTLES TO THE SOUTH. THIS BREAK SHOULD LAST INTO SATURDAY NIGHT BEFORE WAA AND THETA-E ADVECTION INCREASE INTO SUNDAY. THIS WILL BRING A RETURN TO THE THREAT OF PCPN INTO SUNDAY AND SUNDAY NIGHT...ESPECIALLY WERE THE MOISTURE GRADIENT REMAINS IN THE WEST AND CENTRAL. THE THREAT DIMINISHES SOME ON MONDAY AND MONDAY NIGHT AS THE FOCUS SHIFTS MORE TOWARD THE NORTH WITH AN APPROACHING SHORTWAVE AND ADVANCING FRONT. THIS SYSTEM WILL BE THE NEXT TO AFFECT THE STATE INTO TUESDAY AND EARLY WEDNESDAY AND HAVE CONTINUED THE THREAT OF STORMS DURING THIS TIME. GFS REMAIN VERY BULLISH WITH PCPN CHANCES INTO THE MIDDLE AND LATER HALF OF THE WORK WEEK WHILE EURO DRIES THINGS OUT AFTER THE SYSTEM DEPARTS MIDWEEK. HAVE TENDED TOWARD THE DRIER EURO AT THIS POINT AS BOUNDARY SHOULD GET FORCED A BIT FARTHER SOUTH WITH DEEPENING TROF ACRS HUDSON BAY. && AVIATION...02/00Z MAINLY VFR CONDS EXPECTED THROUGH TAF PD. COLD FRONT IS APPROACHING FROM NW AND SHOULD WEAKEN AND SLOW SLIGHTLY AS IT CROSSES THE AREA TONIGHT...REACHING KOTM SOMETIME AROUND 09Z. WINDS WILL LOSE THEIR GUSTINESS BY ABOUT 02 OR 03Z THIS EVE...BUT WILL SHIFT RAPIDLY WITH FROPA AND SHOULD INCREASE FOR A COUPLE OF HOURS RIGHT BEHIND THE FRONT AT KMCW AND KFOD. TSTMS ALSO POSSIBLE AT THOSE TWO TERMINALS...BUT ARE ISOLD-SCT SO HAVE HANDLED WITH JUST BRIEF VCTS AROUND FROPA TIME. OTHER CONCERN IS CLDS WITH DECENT CAA BEHIND THE FRONT COMING DURING EARLY MORN HRS SAT...BUT BELIEVE LOW LEVEL MOISTURE WILL BE LOW ENOUGH THAT WE SHOULD NOT SOCK IN WITH MVFR/IFR STRATUS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...COGIL AVIATION...LEE
Hazardous weather outlook, Jul 1, 4:18 AM CDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 418 AM CDT FRI JUL 1 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-020930- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 418 AM CDT FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA. ALSO FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING THROUGH TONIGHT MAINLY NORTH OF HWY 20 AND WEST OF I35. A FEW STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...THE PROBABILITY OF SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JB
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.